Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 14, NWS Grand Forks, ND

May 9, 2006Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 9, 2006, 4:42 PM CDT for Wadena County, Minnesota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2006, 4:42 PM CDT (21:42 UTC)
Expired
May 9, 2006, 5:30 PM CDT
In force
48 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 207 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 4:55 PM CDTHAIL 0.754 Ne Wadena, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 092142
SVRFGF
MNC159-092230-
/O.NEW.KFGF.SV.W.0014.060509T2142Z-060509T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
442 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WADENA COUNTY IN CENTRAL MINNESOTA

* UNTIL 530 PM CDT

* AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 4 MILES SOUTHWEST OF BLUE GRASS...OR 38 MILES
  NORTH OF LONG PRAIRIE...MOVING TO THE NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLUE GRASS AT 455 PM CDT
  SEBEKA AT 520 PM CDT
  7 MILES WEST OF NIMROD AT 530 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4642 9514 4638 9488 4672 9481 4676 9507

$$
BERG
2 follow-up statements
000 
WWUS53 KFGF 092208
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
507 PM CDT TUE MAY 9 2006

MNC159-092230-
/O.CON.KFGF.SV.W.0014.000000T0000Z-060509T2230Z/
WADENA MN-
507 PM CDT TUE MAY 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL WADENA COUNTY...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE STORM
WAS LOCATED 3 MILES NORTHWEST OF BLUE GRASS...OR 40 MILES SOUTHEAST
OF DETROIT LAKES...MOVING TO THE NORTH AT 10 MPH.

AT 455 PM CDT PUBLIC REPORTED PENNY SIZE HAIL 4 MILES NORTHEAST OF
WADENDA.


THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEBEKA BY 525 PM CDT
  8 MILES SOUTH OF MENAHGA AND 9 MILES WEST OF NIMROD BY 530 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4639 9514 4640 9488 4675 9484 4676 9512

$$

BERG
000 
WWUS53 KFGF 092229
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
529 PM CDT TUE MAY 9 2006

MNC159-092239-
/O.EXP.KFGF.SV.W.0014.000000T0000Z-060509T2230Z/
WADENA MN-
529 PM CDT TUE MAY 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WADENA COUNTY WILL
EXPIRE AT 530 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 530 PM CDT. 

LAT...LON 4639 9514 4640 9488 4675 9484 4676 9512

$$

BERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:50 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 9, 2:50 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
250 PM CDT TUE MAY 9 2006

.SHORT TERM...
TSRA FIRING OVER THE VALLEY INTO NW MN EARLY THIS AFTN ARE WELL
BEHIND THE MAIN TROUGH WHICH WAS LOCATED OVER FAR ERN MN/WRN WI.

CLOSER LOOK AT OBS SHOWS A WEAK MOISTURE/WIND BOUNDARY LATE THIS
MORNING JUST WEST OF THE VALLEY AND CU FIELD STARTED TO FORM OVR
CENTRAL GRAND FORKS COUNTY ALONG THE WESTERN EDGE OF THE
VALLEY...AND THEN CU FIELD FORMED NORTH-SOUTH LINE FROM WINNIPEG
TO JUST WEST OF FARGO WITH ISOLD TSRA FIRING ALL ALONG THE LINE BY 19Z.
THIS CU FIELD WAS ON THE LEADING EDGE OF DRIER AIR AS EVIDENT BY
GUSTY NORTHWEST WINDS WHICH HAS BEEN HOLDING WEST OF THE VALLEY
ALL DAY.

ANOTHER AREA OF PERSISTANT SHOWERS TODAY HAS BEEN WITH A SHORT
WAVE WHICH MOVED THRU ERN ND LAST NIGHT AND INTO NW MN MID
MORNING. PERSISTANT MID LEVEL BASED SHOWERS BECOME A BIT MORE
SURFACE BASED AS TEMPS WARMED TO NEAR 70 AND DEW PTS WERE IN THE
LOWER 50S AT THE TIME OF STORM FORMATION. LAPS CAPE INDICATED
AREAS OF 1000 CAPES AND -2 LIFTED INDICES.

FREEZING LEVELS PER NAM SOUNDINGS OF 8000 FT ARE LOW ENOUGH FOR
EFFICIENT SMALL HAIL PRODUCERS ONCE 50 DBZ CORES REACH TO 20000
FT.

FOR THIS EVENING..WOULD EXPECT CONVECTION TO CONTINUE TO DRIFT
SOUTHEASTWARD AND REMAIN BUBBLING UP AND DOWN IN INTENSITY UNTIL
00Z...THEN SLOWLY WEAKEN. AS FOR THE OVERNIGHT HOURS... PROBLEM
BECOMES EXTENT OF PCPN WITH WAVE MOVING INTO WRN SD. NAM/GFS/NGM
PAST 3 RUNS HAVE BEEN SHOWING THIS 500 MB WAVE MOVING EAST INTO
ERN SD LATE TONIGHT AND STRONG 300 MB JET OF 120 KTS HELPING TO
INCREASE STRENGTH OF SYSTEM. RESULT IS MODEL QPF OF 1+ INCHES IN
NE SD AND FAR SE ND/WCNTRL MN LATE TONIGHT INTO WED MORNING.
CANADIAN IS FARTHER NORTH AND A BIT WEAKER. UKMET IS ACTUALLY
VERIFYING QUITE WELL ATTM WITH PCPN IN WRN SD AND KEEPS MAJORITY
OF PCPN IN SOUTH DAKOTA AND WEAKER. HPC QPF FIELDS FAVOR THIS SOLN
IT SEEMS IN HAVING .25 TO 0.50 QPF 06Z-18Z TIME WED TIME PERIOD
FOR AREAS SOUTH OF A LISBON-FARGO-PARK RAPIDS LINE. WENT 50-60
POPS IN THIS AREA TONIGHT INTO WEDNESDAY TO ACCOUNT FOR THIS.

AS SFC AND 500 MB LOW WRAP UP OVER WISCONSIN LATE WEDNESDAY NORTH
WINDS WILL INCREASE AND PCPN AREA WILL SLIDE SOUTH OF THE AREA.
NAM IS THE FASTEST WITH DRYING WHILE GFS IS THE SLOWEST. WENT WITH
THE SLOWER SOLN FOR NOW. RIDGE OF HIGH PRESSURE WILL NOSE INTO THE
AREA WED NIGHT INTO FRIDAY CLEARING SKIES AS UPPER LOW SPINS OVER
THE GREAT LAKES REGION. DEPENDING ON HOW UPPER LOW MOVES FRI SOME
CLOUDS MAY MOVE BACK INTO MN FCST AREA FROM THE EAST. COOLER TEMPS
WEDNESDAY-THURSDAY WITH COLD ADVECTION.

.LONG TERM (SAT-TUE)...
MODELS APPEAR TO BE IN BETTER AGREEMENT DURING THE LONG TERM PERIOD.
AT 500MB...BASICALLY APPEARS THAT LOW PRESSURE WILL SET UP OVER THE
EASTERN U.S. WITH RIDGING IN THE WEST. FOR THE PLAINS...IT WILL BE
MORE OF A TRANSITION AREA WITH WEAK HIGH PRESSURE OVERHEAD. GFS
SHOWS THE CLOUD SHIELD ROTATING AROUND THE EASTERN LOW INFRINGING ON
THE EASTERN FA. 06Z GFS ACTUALLY TRIED TO SHOW SOME PCPN ROTATING
BACK WEST INTO THE EASTERN FA. DO NOT SEE ANY REASON AT THIS POINT
TO ADD ANY PCPN CHANCES TO THE EXTENDED FORECAST. THIS REGIME WOULD
FAVOR FAIRLY LIGHT SFC WINDS AND TEMPS JUST BELOW NORMAL.

&&

.AVIATION...
QUITE A BIT OF CLOUD COVER ACROSS THE AREA CURRENTLY...AND SHOULD
SEE SOME OF THE CLOUDS DISSIPATE WITH SUNDOWN TONIGHT. BOUNDARIES
VERY DIFFICULT TO PICK OUT ON THE SFC. ONE DOES APPEAR TO BE FORMING
ALONG THE WESTERN EDGE OF THE RED RIVER VALLEY...WHERE WINDS ARE
NORTHWEST BEHIND IT AND NORTH OR NORTHEAST AHEAD OF IT. WILL KEEP
MENTION OF THUNDER IN THE TAFS THRU SUNDOWN AND THEN GO WITH MORE
SHOWERS THEREAFTER...ESPECIALLY FOR THE KFAR/KBJI TAF LOCATIONS.
LOOKS LIKE STRONGER WINDS ON WED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, May 9, 2:30 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT TUE MAY 9 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
230 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS EVENING AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS PRODUCING PENNY SIZE HAIL WILL OCCUR
OVER THE RED RIVER VALLEY AND NORTHWEST AND WEST CENTRAL MINNESOTA
UNTIL 7 PM.  THE AIRMASS OVER THE AREA IS UNSTABLE AND A WEAK TROUGH
IS IN THE AREA CAUSING THUNDERSTORMS TO FORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL BRING SHOWERS AND COOLER TEMPERATURES TO THE
REGION WEDNESDAY HOWEVER NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IN LOCALIZED AREAS WILL BE NEEDED.

RIDDLE

In the hours before

Local storm report, May 9, 2:26 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
226 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             4 SE NAYTAHWAUSH        47.22N 95.57W
05/09/2006  E0.75 INCH       MAHNOMEN           MN   PUBLIC

&&

DRIDDLE
Local storm report, May 9, 3:01 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
301 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             4 ENE GARDNER           47.17N 96.89W
05/09/2006  E0.75 INCH       CASS               ND   PUBLIC

&&

GODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:36 PM CDTSevere Thunderstorm WarningFGFMahnomen39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.